A Pediatric Cancer Patient With Suspected Chemical Coping Following High-dose Opioid Therapy

A Case Report

Mototsugu Miura; Kenkichi Tsuruga; Yuji Morimoto

Disclosures

J Med Case Reports. 2019;13(353) 

In This Article

Abstract and Introduction

Abstract

Background: Chemical coping is an inappropriate method for dealing with stress through the use of opioids; it is considered the stage prior to abuse and dependence. In patients with cancer, it is important to evaluate the risk of chemical coping when using opioids. There are some pediatric opioid use-related tolerances and addictions; however, no mention of chemical coping has been found.

Case presentation: We present a case of an 11-year-old Japanese boy with acute lymphocytic leukemia. After transplantation, he complained of abdominal and articular pain, which are considered as symptoms of graft-versus-host disease; thus, opioid therapy was initiated, and the dose was gradually increased for pain management, resulting in a high dose of 2700 μg/day of fentanyl (4200–4700 μg/day including the rescue dose). After switching from fentanyl to oxycodone injections, he continued to experience pain, and there was no change in the frequency of oxycodone rescue doses. Physically, his pain was considered to have alleviated; thus, there was the possibility of mental anxiety resulting in the lowering of pain threshold and the possibility of chemical coping. Mental anxiety and stress with progress through schooling was believed to have resulted in chemical coping; thus, efforts were made to reduce the boy's anxiety, and opioid education was provided. However, dose reduction was challenging. Ultimately, with guidance from medical care providers, the opioid dose was reduced, and the patient was successfully weaned off opioids.

Conclusions: When chemical coping is suspected in pediatric patients, after differentiating from pseudo-addiction, it might be necessary to restrict the prescription for appropriate use and to provide opioid education while taking into consideration the emotional background of the patient that led to chemical coping.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....